Oklahoma, 2006

Damaging Wind in Oklahoma, July 28, 2006

July 28, 2006 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 2:09 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 28, 2:09 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT FRI JUL 28 2006

.DISCUSSION...
MINIMAL CAPPING AND LARGE AMOUNTS OF LOW-LEVEL MOISTURE HAVE
HELPED GENERATE A MULTITUDE OF SMALL SHOWERS AND THUNDERSTORMS
ACROSS ALL BUT THE SOUTHEAST QUADRANT OF OUR FORECAST AREA THIS
AFTERNOON. THE STORMS SHOULD MOSTLY DIMINISH OR DISSIPATE AROUND
SUNSET... BUT ENOUGH MAY PERSIST TO WARRANT CHANCE POPS ACROSS THE
NORTH AND CENTRAL ZONES. THE RAIN SHOULD END OVERNIGHT... AND NOT
RETURN UNTIL AT LEAST THE MIDDLE OF NEXT WEEK. THE GFS AND ECMWF
BRING A SUBSTANTIAL STORM SYSTEM INTO THE PLAINS REGION ON
WEDNESDAY THROUGH FRIDAY... AND IF IT IS AS STRONG AS THE GFS
ADVERTISES... WE SHOULD SEE A SUBSTANTIAL BREAK FROM THE HEAT LATE
IN THE WEEK. EXACT TIMING THIS FAR OUT MAKES IT VERY DIFFICULT TO
PIN DOWN TEMPERATURES AND POPS... BUT WE HAVE INTRODUCED LOW POPS
IN THE LATER PERIODS AND CUT BACK DAYTIME TEMPERATURES NOTICEABLY
FOR THURSDAY AND FRIDAY.

TEMPERATURES FROM TOMORROW THROUGH AT LEAST NEXT WEDNESDAY LOOK
QUITE HOT AGAIN. SOME UNCERTAINTY REMAINS FOR TOMORROW... SINCE
RAINFALL THIS AFTERNOON INTO TONIGHT MAY SLOW DIURNAL HEATING
TOMORROW MORNING AND AFTERNOON. LOWERED HIGHS VERY SLIGHTLY MOST
AREAS TOMORROW. AFTER THAT... THE HEAT IS BACK ON FULL THROTTLE...
AND WE MAY NEED TO RESUME HEAT ADVISORIES OR WARNINGS IN A FEW
DAYS. FOR NOW... WILL DEFER TO LATER SHIFTS... PARTICULARLY SO WE
CAN BETTER EVALUATE THE EFFECTS OF RAIN TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74 100  75 101 /  30  10  10  10
HOBART OK         74 102  76 104 /  20  10  10  10
WICHITA FALLS TX  75 102  77 103 /  20  10  10   0
GAGE OK           71  98  73 102 /  30  10  10  10
PONCA CITY OK     74  99  76 100 /  30  10  10  10
DURANT OK         76  98  75 100 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/23
Hazardous weather outlook, Jul 28, 11:00 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI JUL 28 2006

OKZ004>048-050>052-TXZ083>090-291200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
WITH SCATTERED THUNDERSTORMS IN THE REGION...A FEW COULD PRODUCE
SEVERE WIND GUSTS AND VERY HEAVY RAINFALL...MUCH LIKE YESTERDAY.

DISCUSSION...
THIS AFTERNOON A STATIONARY FRONT WILL REMAIN IN NORTHERN
OKLAHOMA...PROVIDING THE BEST FOCUS FOR SCATTERED THUNDERSTORMS...OR
PERHAPS A SMALL COMPLEX OF THUNDERSTORMS. DEVELOPMENT IS MOST LIKELY
BETWEEN WOODWARD AND ENID...WITH MOVEMENT TO THE EAST AND NORTHEAST.
A WEAK UPPER LEVEL TROUGH MAY ALSO PRODUCE LOCALLY GREATER COVERAGE
OF STORMS IN WEST CENTRAL AND SOUTHWEST OKLAHOMA. MODERATE
INSTABILITY AND RELATIVELY HIGH CLOUD BASES MAY SUPPORT ISOLATED
SEVERE WIND GUSTS. THE MAIN CONCERN...HOWEVER...WILL BE VERY HEAVY
RAINFALL AFFECTING SMALL AREAS. RAINFALL RATES EXCEEDING 2 INCHES
PER HOUR ARE LIKELY IN THE STRONGER STORMS.

THUNDERSTORMS WILL BE LESS NUMEROUS ACROSS THE REST OF OKLAHOMA AND
WESTERN NORTH TEXAS...BUT ANY STORMS THAT DO OCCUR MAY ALSO PRODUCE
STRONG WIND GUSTS AND HEAVY RAINFALL.

STORM INTENSITY WILL DIMINISH AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE DANGER WILL PERSIST THROUGH EARLY EVENING...
ESPECIALLY OVER WESTERN NORTH TEXAS AND PORTIONS OF SOUTHERN
OKLAHOMA. REFER TO OUR FIRE DANGER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AN UPPER LEVEL RIDGE WILL BRING DRY WEATHER TO THE REGION BEGINNING
SATURDAY. ANY THUNDERSTORMS WILL BE VERY ISOLATED...AND MAINLY
CONFINED TO NORTHWEST OKLAHOMA THROUGH THE MIDDLE OF NEXT WEEK. A
COLD FRONT WILL BRING AN INCREASE IN THUNDERSTORM CHANCES NEXT
THURSDAY.

OTHER HAZARDOUS WEATHER...
HEAT EXHAUSTION WILL CONTINUE TO BE A CONCERN FOR PEOPLE AND PETS
THE NEXT SEVERAL DAYS. STAY INDOORS AND DRINK PLENTY OF WATER.

FIRE DANGER WILL REMAIN VERY HIGH THROUGH THE MIDDLE OF NEXT WEEK.
STRONGER WINDS MAY PRODUCE EXTREME FIRE DANGER MONDAY AND TUESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/BURKE

In the hours before

Special weather statement, Jul 28, 3:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI JUL 28 2006

OKZ021-034-282200-
BECKHAM OK-GREER OK-
426 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WILLOW TO ELK CITY AT
426 PM CDT...MOVING NORTHWEST AT 5 MPH.

HEAVY RAIN WITH LOW VISIBILITY WILL AFFECT TRAVELERS ON INTERSTATE
40 AROUND ELK CITY AND SAYRE. WIND GUSTS AROUND 50 MPH ARE ALSO
LIKELY.

BURKE
Special weather statement, Jul 28, 3:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT FRI JUL 28 2006

OKZ006-282215-
ALFALFA OK-
430 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

STRONG THUNDERSTORMS STRETCHED ACROSS CENTRAL ALFALFA COUNTY FROM
LAMBERT TO JET AND THE GREAT SALT PLAINS LAKE AT 430 PM CDT. THESE
STORMS WERE MOVING VERY SLOW...AND WILL PRODUCE LOCALLY HEAVY
RAINFALL.

WIND GUSTS AROUND 50 MPH ARE ALSO LIKELY.

BURKE
Special weather statement, Jul 28, 3:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT FRI JUL 28 2006

OKZ026-282145-
LINCOLN OK-
436 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF TRYON AT 436
PM CDT...MOVING NORTH AT 15 MPH.  HEAVY RAIN AND WIND GUSTS TO 50
MPH ARE POSSIBLE.

07
Special weather statement, Jul 28, 3:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT FRI JUL 28 2006

OKZ005-282215-
WOODS OK-
442 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WAYNOKA AT 442 PM CDT...MOVING
NORTHEAST AT 5 MPH.

PEOPLE IN AND AROUND WAYNOKA WILL RECEIVE VERY HEAVY RAINFALL WHICH
MAY REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WINDS AROUND 55 MPH ARE
ALSO LIKELY.

BURKE
Special weather statement, Jul 28, 3:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT FRI JUL 28 2006

OKZ021-282230-
BECKHAM OK-
459 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

STRONG THUNDERSTORM WERE LOCATED FROM JUST EAST OF SAYRE TO NEAR ELK
CITY AT 459 PM CDT...MOVING NORTHWEST AT 5 MPH.

TORRENTIAL RAINFALL IS LIKELY WITH THESE STORMS WHICH WILL AFFECT
INTERSTATE 40 BETWEEN SAYRE AND ELK CITY. WIND GUSTS OF 40 TO 50 MPH
ARE ALSO POSSIBLE.
Special weather statement, Jul 28, 4:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT FRI JUL 28 2006

OKZ006-007-282215-
ALFALFA OK-GRANT OK-
507 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF WAKITA AT 507 PM
CDT...MOVING NORTH AT 5 MPH. THIS STORM WILL REMAIN IN RURAL AREAS
BETWEEN WAKITA AND BURLINGTON.

VERY HEAVY RAIN WILL PRODUCE LOW VISIBILITY...AND WINDS AROUND 55
MPH ARE LIKELY.

BURKE

The radar

The Altus AFB radar (KFDR), 128 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 28, 4:10 PM CST
Where
Custer County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.517, -98.967

Several large trees were uprooted on the south side of town. A home sustained some roof damage. An apartment roof was also heavily damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523785.